Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 183, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 11, 2023, 8:03 PM CDT for Goodhue County, Minnesota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2023, 8:03 PM CDT (01:03 UTC)
- Expired
- Aug 11, 2023, 8:26 PM CDT
- In force
- 23 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Goodhue County, MN
The radar
The Minneapolis radar (KMPX), 94 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 2:28 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 753 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
537
WUUS53 KMPX 120103
SVRMPX
MNC049-120145-
/O.NEW.KMPX.SV.W.0183.230812T0103Z-230812T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
803 PM CDT Fri Aug 11 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Central Goodhue County in southeastern Minnesota...
* Until 845 PM CDT.
* At 802 PM CDT, a severe thunderstorm was located 7 miles north of
Wanamingo, or 16 miles southwest of Red Wing, moving east at 50
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Goodhue around 815 PM CDT.
Other locations in the path of this severe thunderstorm include
Frontenac.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4446 9291 4454 9231 4452 9230 4450 9230
4446 9226 4445 9241 4445 9243 4437 9244
4436 9289
TIME...MOT...LOC 0102Z 264DEG 45KT 4441 9282
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MPG2 follow-up statements
715
WWUS53 KMPX 120115
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
815 PM CDT Fri Aug 11 2023
MNC049-120145-
/O.CON.KMPX.SV.W.0183.000000T0000Z-230812T0145Z/
Goodhue MN-
815 PM CDT Fri Aug 11 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR EAST CENTRAL GOODHUE COUNTY...
At 815 PM CDT, a severe thunderstorm was located over Goodhue, or 8
miles south of Red Wing, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Frontenac.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4446 9272 4454 9231 4452 9230 4450 9230
4446 9226 4445 9241 4445 9243 4437 9244
4436 9272
TIME...MOT...LOC 0115Z 264DEG 45KT 4443 9258
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MPG786
WWUS53 KMPX 120126
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
826 PM CDT Fri Aug 11 2023
MNC049-120136-
/O.CAN.KMPX.SV.W.0183.000000T0000Z-230812T0145Z/
Goodhue MN-
826 PM CDT Fri Aug 11 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GOODHUE COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Minnesota...and west central Wisconsin.
LAT...LON 4446 9272 4454 9231 4452 9230 4450 9230
4446 9226 4445 9241 4445 9243 4437 9244
4436 9272
TIME...MOT...LOC 0125Z 264DEG 45KT 4444 9238
$$
MPGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 7:30 PM CDT, 33 minutes earlier.
Area forecast discussion, Aug 11, 7:30 PM CDT, 33 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 730 PM CDT Fri Aug 11 2023 .DISCUSSION...(This evening through Friday) Issued at 252 PM CDT Fri Aug 11 2023 KEY MESSAGES: - Thunderstorms expected across central Minnesota into western Wisconsin this afternoon into the evening. Damaging wind and large hail will be the main risks. - Widespread showers and isolated thunderstorms on Sunday are likely, strong storms unlikely. Rest of Today... Ample forcing at multiple levels from a jet streak to 500 mb shortwave provides plenty of forcing to get convection going this afternoon. Temperatures in the low to mid 80s combined with dew points in the 60s will provide ample surface based instability for storms. Shear is rather unidirectional so not expected a tornado threat. This will be more of a hail and wind threat based upon the previously described environment. The main uncertainty right now for the rest of the afternoon and evening is not will storms form, but the exact location. A Severe Thunderstorm Watch is in effect for much of the area along the current bubbling cumulus clouds in western Minnesota and east into Wisconsin. It is this area that will be favored for convective initiation and continued storms. Looking towards the CAMs there is still a spread throughout central and southern Minnesota for the initiation location. Saturday and Sunday... High pressure moves in behind Friday's storms for a nice summer day. Biggest concern will be a chance for some fog in the morning, especially for locations that get ample rainfall from Friday's thunderstorms. By Sunday a pronounced wave will moved into the Upper Midwest providing broad forcing for precipitation. While precipitable water values are not anomalously high they are high enough for widespread rain. There is widespread agreement in the GEFS, EPS, and CMC ensemble system in this rain event. Thus the high PoP, but what continues to vary are QPF amounts. For the Twin Cities, as an example, the primary ensemble cluster extends from 0.2 up to 1.2 inches with multiple outliers well above that. The main severe risk appears to be to the south with our location remaining within the cool sector of this larger system. So expecting more of a rain event with a chance for some thunderstorms in areas where some localized instability supports it. Sunday into Sunday night is the most likely time for this rain. Monday through Friday... Some wrap around around rain could be seen on Monday, but overall dry until midweek. The deterministic global models show a frontal passage midweek and that would be out next chance for rain and thunderstorms. Still more of a spread in the ensembles, so PoPs remain low at this time. High pressure behind this front would favor a dry end to the week. Temperatures are rather uncertain for next week based on a wide spread in the ensembles. The GEFS is generally running hot with the EPS running mild and the CMC somewhere between them on average. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 646 PM CDT Fri Aug 11 2023 Outside of EAU, main TS activity has moved east of MPX terminals as the 00z TAF period starts. The center of the shortwave that kicked off all of this activity is currently just northwest of AXN and has some scattered convection heading toward AXN, but it is on a downward trend. By 3z, all storms will be done in the MPX area and attention then turns to fog potential tonight. Think fog threat will be tied to who got rain today, so brought a mention into RNH/EAU. Some fog is possible for MSP as well, though it's really difficult to get radiational fog at MSP. For Saturday, the weather will be quite, but to expect NW winds to gust into the 20s kts, with a cu field making it about as far south as the MN River Valley. KMSP...We will have light winds and clear skies tonight and given the late afternoon TS, there will be some fog potential, but given this is MSP, kept that mention out for now. /OUTLOOK FOR KMSP/ Sun...MVFR/-SHRA likely aftn/evening. Chc TS. Wind SE 10-15 kts. Mon...AM MVFR/-SHRA likely. Chc IFR. Wind N 10G20kts. Tue...VFR. Wind W 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...NDC AVIATION...MPG
Hazardous weather outlook, Aug 11, 3:02 PM CDT, 5 hours 1 minute before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 302 PM CDT Fri Aug 11 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 122015- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 302 PM CDT Fri Aug 11 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Thunderstorms likely with hail and wind are the primary threats. See watch and warning statements for more information. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is another chance of thunderstorms Sunday and Sunday evening, severe weather is not likely, but still possible. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed.
In the hours before
Local storm report, Aug 11, 7:59 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
759 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM Hail 2 WNW Big Lake 45.34N 93.77W
08/11/2023 E1.50 inch Sherburne MN Public
Report from mPING: Ping Pong Ball (1.50
in.).
&&
TDHSpecial weather statement, Aug 11, 7:59 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
759 PM CDT Fri Aug 11 2023
MNZ078-120145-
Goodhue MN-
759 PM CDT Fri Aug 11 2023
...A strong thunderstorm will impact portions of central Goodhue
County through 845 PM CDT...
At 759 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Wanamingo, or 15 miles east of Northfield, moving
east at 55 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Goodhue around 810 PM CDT.
Other locations in the path of this storm include Frontenac.
This includes U.S. Highway 61 between mile markers 82 and 84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Minnesota...and west central Wisconsin.
&&
LAT...LON 4430 9295 4448 9297 4454 9231 4449 9230
4446 9226 4445 9242 4437 9243 4437 9254
TIME...MOT...LOC 0059Z 265DEG 48KT 4440 9286
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MPGLocal storm report, Aug 11, 8:00 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
800 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM Hail 2 S Columbia Heights 45.02N 93.24W
08/11/2023 E1.50 inch Hennepin MN Public
Report from mPING: Ping Pong Ball (1.50
in.).
&&
TDHLocal storm report, Aug 11, 8:01 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
801 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM Hail 1 NNW Isanti 45.50N 93.26W
08/11/2023 E0.75 inch Isanti MN Public
Report from mPING: Dime (0.75 in.).
&&
TDHLocal storm report, Aug 11, 8:02 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
802 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM Hail 2 NW North St. Paul 45.03N 93.02W
08/11/2023 E0.75 inch Ramsey MN Public
Report from mPING: Dime (0.75 in.).
&&
TDHLocal storm report, Aug 11, 8:03 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
803 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM Hail 4 NE Richfield 44.92N 93.22W
08/11/2023 E2.00 inch Hennepin MN Public
Report from mPING: Hen Egg (2.00 in.).
&&
TDHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:00 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur | 30 min |
| Aug 11, 7:06 PM CDT | Special Weather Statement | MPX | Goodhue | 24 min |
| Aug 11, 7:06 PM CDT | Special Weather Statement | MPX | Goodhue | 24 min |
| Aug 11, 7:21 PM CDT | Severe Thunderstorm Warning | MPX | Rice | 39 min |
| Aug 11, 7:27 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn | 33 min |
| Aug 11, 7:34 PM CDT | Special Weather Statement | MPX | Blue Earth | 41 min |
| Aug 11, 7:39 PM CDT | Severe Thunderstorm Warning | MPX | Rice, Steele | 21 min |
| Aug 11, 7:59 PM CDT | Special Weather Statement | MPX | Goodhue | 46 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.